Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 53, NWS Indianapolis, IN

April 20, 20174 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 20, 2017, 4:22 PM EDT for 4 counties in Indiana. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2017, 4:22 PM EDT (20:22 UTC)
Expired
Apr 20, 2017, 4:45 PM EDT
In force
23 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clay County, IN, Parke County, IN, Putnam County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 69 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 4:41 PM EDTTSTM WND GST 55Reelsville, IN
Apr 20, 4:41 PM EDTHAIL 0.25Reelsville, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

961 
WUUS53 KIND 202022
SVRIND
INC021-121-133-167-202045-
/O.NEW.KIND.SV.W.0053.170420T2022Z-170420T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
422 PM EDT THU APR 20 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Vigo County in west central Indiana...
  Northern Clay County in west central Indiana...
  Southeastern Parke County in west central Indiana...
  Southwestern Putnam County in west central Indiana...

* Until 445 PM EDT.

* At 422 PM EDT, a severe thunderstorm was located near Brazil, or 12
  miles northeast of Terre Haute, moving east at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Greencastle, Brazil, Seelyville, Knightsville, Rosedale, Harmony,
  Staunton, Carbon, Fontanet, Bridgeton, Reelsville and Lena.

This includes Interstate 70 between mile markers 26 and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3967 8728 3970 8682 3947 8685 3947 8694
      3944 8694 3949 8729
TIME...MOT...LOC 2022Z 273DEG 29KT 3958 8720 

HAIL...1.00IN
WIND...<50MPH
 
$$

50
1 follow-up statement
634 
WWUS53 KIND 202033
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
433 PM EDT THU APR 20 2017

INC021-121-133-167-202045-
/O.CON.KIND.SV.W.0053.000000T0000Z-170420T2045Z/
Vigo IN-Clay IN-Parke IN-Putnam IN-
433 PM EDT THU APR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHEASTERN VIGO...NORTHERN CLAY...SOUTHEASTERN PARKE AND
SOUTHWESTERN PUTNAM COUNTIES...

At 433 PM EDT, a severe thunderstorm was located near Brazil, or 17
miles east of Terre Haute, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Greencastle, Brazil, Seelyville, Knightsville, Rosedale, Harmony,
Staunton, Carbon, Fontanet, Bridgeton, Reelsville and Lena.

This includes Interstate 70 between mile markers 26 and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3967 8728 3970 8682 3947 8685 3947 8694
      3944 8694 3949 8729
TIME...MOT...LOC 2033Z 280DEG 35KT 3955 8706 

HAIL...1.00IN
WIND...60MPH
 
$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:06 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 20, 3:06 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
306 PM EDT Thu Apr 20 2017

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 131 PM EDT Thu Apr 20 2017

A mid level short wave trough is moving through the lower Great
Lakes this afternoon. Low pressure currently over southern Lake
Michigan will move eastward through southern lower Michigan
through early tonight. A cold front now from extreme northwest
Indiana southward through east central Missouri and central
Oklahoma will move eastward during the next 6-8 hours. Shwers and
scattered thunderstortms will accompany the cold front possibly
bringing small hail and strong gusty winds. Friday, high pressure
moves into temporarily before the frontal boundary returns to the
area late Friday.

&&

.NEAR TERM /Tonight/...

Issued at 225 PM EDT Thu Apr 20 2017

Cold front will be across the central parts of Indiana and move to
the vicinity of the Ohio River by 21/12Z. Much of the rain and
thunderstorm activity should be just south of the forecast area
between 06-08Z. A surface ridge of high pressure will extend
across the forecast area which will clear skies across the
northern half with maybe some scattered clouds across central and
south. The clearing skies and light northwest winds will drop
morning lows in the mid/upper 40s north to 50-53 degree range
across the southern counties.

&&

.SHORT TERM /Friday through Sunday/...

Issued at 225 PM EDT Thu Apr 20 2017

Next mid/upper level short wave trough will move out the the
southern Plains and become positively tilted and elongated with
the previous trough. Thus, the frontal boundary that moves through
late Friday will sag southward into central KY before trying to
make its way northward as a warm front. As low pressure develops
along the front over eastern KS/western MO isentropic lift will
develop widespread rain along and north of the front. With
easterly flow north of the front, combined with widespread rain,
expect temperatures to be cool, no better than the 50s Friday and
Saturday.

Low pressure will slide off the east well south of Indiana
Saturday afternoon with some lingering light rain. High pressure
will move eastward into the area Saturday night into Sunday
morning. Looks with high pressure moving into the region,
temperatures will rebound nicely into the low-mid 60s.

&&

.LONG TERM /Monday through Thursday/...

Issued at 257 PM EDT Thu Apr 20 2017

Mid/upper level shortwave trough is forecast to move across the
upper MS Valley late Tuesday and into the Upper Great Lakes
Wednesday. This will bring a cold front into Indiana Wednesday
afternoon accompanied by showers and a few thunderstorms Wednesday
afternoon and evening. This looks like it will be followed by a
brief break before more rain moves in Thursday night. Temperatures
look to be mild right now with highs in the low-mid 70s during the
day and lows in the 50s.

&&

.AVIATION /Discussion for 20/18z TAF Issuance/...

Issued at 123 PM EDT Thu Apr 20 2017

have seen development of scattered TSRW across the region this
afternoon. This activity is resulting in gusty winds and reduced
visibilities to IFR/LIFR conditions near the storms. Other
locations have VFR conditions.

Cold front will move across the area from northwest to southeast
and be through the area between 21/00Z and 31/03Z. Scattered TRW
is expected this afternoon reducing conditions to IFR or lower
near/around activity. After the cold front passes tonight winds
will turn coming from the northwest with VFR conditions expected
on Friday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...DWM
NEAR TERM...DWM
SHORT TERM...DWM
LONG TERM....DWM
AVIATION...DWM
Hazardous weather outlook, Apr 20, 9:37 AM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
937 AM EDT Thu Apr 20 2017

INZ021-028>031-035>049-051>057-060>065-067>072-211000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
937 AM EDT Thu Apr 20 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: There is a slight risk for severe storms this afternoon and
evening across central Indiana. Scattered severe storms are possible.

Hazards: Damaging winds, isolated tornadoes, large hail, heavy rain,
and frequent cloud to ground lightning.

Timing: Between 100 PM and 900 PM.

Discussion: An upper wave and cold front will move through the area
this afternoon, triggering showers and thunderstorms. Some could
become severe at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Rain showers Friday and Saturday.

Discussion: A low pressure system south of Indiana will bring rain
chances on Friday and Saturday. Much colder air moves in for the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Apr 20, 3:32 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
332 PM EDT THU APR 20 2017

INZ029-030-035-202000-
Clinton IN-Fountain IN-Tippecanoe IN-
332 PM EDT THU APR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FOUNTAIN...SOUTHERN
TIPPECANOE AND WESTERN CLINTON COUNTIES UNTIL 400 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Lafayette, moving east at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lafayette, Frankfort, Rossville, Shadeland, Dayton, Mulberry and
Clarks Hill.

LAT...LON 4021 8654 4021 8709 4020 8709 4020 8713
      4034 8715 4035 8711 4037 8709 4038 8709
      4043 8655
TIME...MOT...LOC 1932Z 263DEG 41KT 4030 8704

50
Special weather statement, Apr 20, 3:42 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
342 PM EDT THU APR 20 2017

INZ043-044-051-052-202015-
Clay IN-Parke IN-Vermillion IN-Vigo IN-
342 PM EDT THU APR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VIGO...NORTH CENTRAL
CLAY...SOUTHERN PARKE AND SOUTHERN VERMILLION COUNTIES UNTIL 415 PM
EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vermilion, or 8 miles east of Paris, moving east at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clinton, Rockville, Fairview Park, Rosedale, Carbon, Universal,
Mecca, Fontanet, Blanford, Shepardsville, Lena, Cecil Harden Lake,
Bridgeton, Sandford and North Terre Haute.

LAT...LON 3973 8753 3981 8701 3958 8701 3954 8753
TIME...MOT...LOC 1942Z 263DEG 40KT 3963 8754

50
Special weather statement, Apr 20, 3:46 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
346 PM EDT THU APR 20 2017

INZ035-036-044-202015-
Montgomery IN-Fountain IN-Parke IN-
346 PM EDT THU APR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FOUNTAIN...
NORTHEASTERN PARKE AND MONTGOMERY COUNTIES UNTIL 415 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Crawfordsville, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Crawfordsville, Ladoga, Waynetown, Darlington, New Market, Waveland,
New Ross, Wallace, Alamo and Shades State Park.

LAT...LON 4015 8670 3987 8669 3987 8701 3986 8701
      3986 8721 4007 8723
TIME...MOT...LOC 1946Z 263DEG 40KT 3995 8712

50
Special weather statement, Apr 20, 4:07 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
407 PM EDT THU APR 20 2017

INZ071-202030-
Jackson IN-
407 PM EDT THU APR 20 2017

...SPECIAL WEATHER STATEMENT...

At 406 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brownstown, or 12 miles southwest of Seymour, moving northeast at 40
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Seymour, Brownstown, Vallonia and Cortland.

LAT...LON 3881 8613 3893 8624 3904 8592 3904 8586
      3905 8586 3906 8584 3906 8583 3907 8582
      3907 8581 3899 8580 3889 8580
TIME...MOT...LOC 2006Z 244DEG 33KT 3888 8610

50
Special weather statement, Apr 20, 4:15 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
415 PM EDT THU APR 20 2017

INZ044-045-051-052-202045-
Clay IN-Putnam IN-Parke IN-Vigo IN-
415 PM EDT THU APR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VIGO...NORTHWESTERN
CLAY...SOUTHERN PARKE AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 445 PM
EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Brazil, or 11 miles northeast of Terre Haute,
moving east at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Brazil, Knightsville, Rosedale, Harmony, Carbon, Fontanet, Bridgeton,
Reelsville, Lena and North Terre Haute.

LAT...LON 3953 8736 3967 8737 3973 8694 3949 8694
TIME...MOT...LOC 2015Z 268DEG 30KT 3960 8724

50
Local storm report, Apr 20, 4:17 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
417 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 NNE NORTH TERRE HAUTE 39.58N 87.34W
04/20/2017  E0.50 INCH       VIGO               IN   TRAINED SPOTTER

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:15 PM EDTSpecial Weather StatementINDTippecanoe30 min
Apr 20, 3:21 PM EDTSpecial Weather StatementINDMontgomery, Vermillion24 min
Apr 20, 3:32 PM EDTSpecial Weather StatementINDTippecanoe28 min
Apr 20, 3:42 PM EDTSpecial Weather StatementINDParke33 min
Apr 20, 3:46 PM EDTSpecial Weather StatementINDMontgomery29 min
Apr 20, 4:07 PM EDTSpecial Weather StatementINDJackson23 min
Apr 20, 4:15 PM EDTSpecial Weather StatementINDParke30 min
Apr 20, 4:44 PM EDTSevere Thunderstorm WarningINDOwen, Putnam31 min
Apr 20, 5:03 PM EDTTornado WarningINDHamilton, Madison27 min
Apr 20, 5:12 PM EDTSevere Thunderstorm WarningINDJohnson, Morgan33 min
Apr 20, 7:02 PM EDTTornado WarningINDBartholomew, Brown, Jackson, Jennings28 min
Apr 20, 7:31 PM EDTSevere Thunderstorm WarningINDJackson, Jennings29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.